Wyoming, 2010

Hail in Wyoming, June 20, 2010

June 20, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm developed over northwestern Crook County and produced golfball sized hail northwest of Hulett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over northwestern Crook County and produced golfball sized hail northwest of Hulett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 11:56 AM MST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 11:56 AM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT SUN JUN 20 2010

.DISCUSSION...18Z SURFACE ANALYSIS HAS HIGH PRESSURE OVER THE
EASTERN CONUS WITH LOW PRESSURE OVER THE ROCKY MOUNTAIN AREA.
LOCALLY...WEAK LOW PRESSURE IS LOCATED ACROSS CENTRAL SOUTH
DAKOTA WITH WEAK HIGH PRESSURE OVER SOUTHERN SOUTH DAKOTA INTO
NEBRASKA AS A RESULT OF OUTFLOW FROM EARLY MORNING THUNDERSTORMS.
TEMPERATURES ARE GENERALLY IN THE 70S TO LOWER 80S AND WINDS ARE
LIGHT OUT OF THE SOUTH. LOCAL RADAR SHOWS SOME LIGHT SHOWERS
MOVING OFF THE NORTHERN BLACK HILLS TO THE NORTHEAST. UPPER LEVEL
ANALYSIS HAS LOW OVER THE PACIFIC NORTHWEST WITH SOUTHWEST FLOW
ALOFT.

UNSETTLED AND STORMY WEATHER CAN BE EXPECTED OVER THE NEXT COUPLE
OF DAYS AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO ROTATE
THROUGH THE AREA. SCATTERED THUNDERSTORMS CAN BE EXPECTED...
ESPECIALLY DURING THE AFTERNOON AND INTO THE NIGHTTIME HOURS. SOME
OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND
GUSTS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT AS WELL.
TEMPS WILL BE NEAR OR ABOVE AVERAGE THROUGH EARLY NEXT WEEK.

SOME SHOWERS AND STORMS HAVE INITIATED ACROSS THE NORTHERN BLACK
HILLS THIS MORNING WITH SOME WEAK ENERGY CROSSING THE AREA. NEW
STORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON AS ATMOSPHERE
FURTHER DESTABILIZES AND NEXT DISTURBANCE APPROACHES. HIGHEST CAPE
VALUES WILL BE FOUND FROM NORTHEASTERN WY...INTO THE BLACK
HILLS...AND ACROSS SOUTH CENTRAL SD BY EARLY EVENING. SHEAR WILL
BE MORE THAN ADEQUATE FOR SUPERCELLS. THERE IS A MODERATE RISK FOR
SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA...WITH A POSSIBILITY
OF A FEW TORNADOES. SEVERE THREAT WILL CONTINUE INTO TONIGHT
ACROSS MUCH OF THE CWA...AND POSSIBLY INTO THE OVERNIGHT ACROSS
EASTERN AREAS.

SIMILAR SETUP EXPECTED FOR MONDAY AS UPPER LOW EJECTS EASTWARD INTO
THE NORTHERN ROCKIES. SPC HAS SLIGHT RISK FOR SEVERE STORMS ACROSS
THE AREA FOR MONDAY RIGHT NOW. WEAK COLD FRONT AND DRYLINE WILL
APPROACH WESTERN AREAS LATE IN THE DAY. FRONT WILL SLOWLY CROSS THE
AREA MONDAY NIGHT AS UPPER LOW MOVES INTO CANADA AND WEAKENS. SOME
DRIER AIR AND WEAKER ENERGY ALOFT COULD HELP KEEP THUNDERSTORM
COVERAGE IN THE ISOLATED CATEGORY FOR TUESDAY. HIGHS FOR MONDAY
AND TUESDAY WILL RANGE FROM THE 70S AND 80S ACROSS NORTHERN AND
WESTERN AREAS...TO THE 80S TO NEAR 90 IN THE SOUTH AND EAST.

EXTENDED...A TRANSIENT UPPER LEVEL RIDGE WILL PROVIDE DRY WEATHER
ON WEDNESDAY AND WEDNESDAY NIGHT. SOUTHWESTERLY FLOW ALOFT WILL
THEN PERSIST FOR THE REST OF THE WEEK....BRINGING A RETURN TO
WARMER TEMPERATURES. WEAK DISTURBANCES CROSSING THE AREA IN THE
SOUTHWEST FLOW ALOFT WILL BRING A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY FOR THE
SECOND HALF OF THE WEEK.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE
WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE AFTER MIDNIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THIS
EVENING...THEN MVFR CIGS WILL DEVELOP OVER PARTS OF NORTHEASTERN
WYOMING...AND THE NORTHWESTERN AND SOUTH CENTRAL PARTS OF SOUTH
DAKOTA AFTER...MIDNIGHT TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 20, 9:59 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1059 AM MDT SUN JUN 20 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1059 AM MDT (1159 AM CDT) SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED...ESPECIALLY
FROM THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR
SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT FOR MOST OF
NORTHEASTERN WYOMING...WESTERN...AND SOUTH CENTRAL SOUTH DAKOTA.
VERY LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY
SEVERE STORMS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY...
ESPECIALLY TOWARD SOUTH CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THROUGH MUCH OF THE
WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
FORECAST AREA MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
ON TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
FAR SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE
STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 20, 3:49 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT SUN JUN 20 2010

SDZ042>044-202330-
BENNETT SD-JACKSON SD-SHANNON SD-
449 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENNETT...EASTERN
SHANNON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 530 PM MDT...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANDERSON...OR 12 MILES NORTH OF PINE
RIDGE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PORCUPINE...
  SHARPS CORNER...
  KYLE...
  ALLEN...
  POTATO CREEK...
  HISLE...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Local storm report, Jun 20, 4:08 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     15 NNW RECLUSE          44.94N 105.79W
06/20/2010  E60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0505 PM     HAIL             5 NNW ROCHELLE          43.66N 105.00W
06/20/2010  E1.00 INCH       WESTON             WY   PUBLIC

            LASTED 15 MINUTES

&&

MERICKSO
Special weather statement, Jun 20, 4:17 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT SUN JUN 20 2010

SDZ002-013-014-210000-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-ZIEBACH SD-
517 PM MDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN MEADE...
CENTRAL ZIEBACH AND SOUTHEASTERN PERKINS COUNTIES UNTIL 600 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAITH...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DUPREE...
  IRON LIGHTNING...
  RED ELM...
  THUNDER BUTTE...
  SOUTH EAGLE BUTTE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHILD
Local storm report, Jun 20, 4:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             14 S ROZET              44.08N 105.20W
06/20/2010  E1.75 INCH       CAMPBELL           WY   PUBLIC

            LASTED 15 MINUTES

&&

MERICKSO
Local storm report, Jun 20, 4:35 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
535 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             19 ESE HERMOSA          43.73N 102.84W
06/20/2010  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            LASTED 37 MINUTES

&&

MERICKSO
Local storm report, Jun 20, 5:25 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 ENE ROCHELLE          43.61N 104.90W
06/20/2010  M1.50 INCH       WESTON             WY   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 20, 5:40 PM MST
Where
Crook County, 8.87 mi NNE of New Haven
Measured
1.75 in hail
Reported by
Public
Coordinates
44.868, -104.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231878.